Oral erythromycin doubles risk of sudden cardiac death

September 09, 2004

Thu, 09 Sep 2004 18:42:00

Nashville, TN - Use of oral erythromycin is associated with a doubling in the risk of sudden cardiac death, and the use of the antibiotic in combination with drugs that are likely to inhibit its metabolism (by inhibiting the CYP3A enzyme) is associated with a fivefold increase in sudden cardiac death, a new study shows.

The study, published in the September 9, 2004 issue of the New England Journal of Medicine, was conducted by Dr Wayne Ray (Vanderbilt University School of Medicine, Nashville, TX) and colleagues. They conclude, "Given that there are alternatives to erythromycin and to most CYP3A inhibitors, the use of this combination should be avoided in clinical practice."

Ray et al note that erythromycin is known to prolong the QT interval and that there have been case reports of torsades de pointes occurring in patients receiving both oral and intravenous forms of the antibiotic. But they point out that the magnitude of the risk of ventricular tachyarrhythmia has not been quantified in population-based studies, and any studies that have been done have focused on the intravenous use of the drug, even though in clinical practice erythromycin is usually administered orally. They also note that erythromycin is extensively metabolized by cytochrome P-450 3A (CYP3A) isozymes and thus may interact with the many other commonly used medications that inhibit this enzyme. These include nitroimidazole antifungal agents, certain calcium-channel blockers, and some antidepressant drugs.

Increased sudden death with CYP3A inhibitors and erythromycin

To try to quantify the association between oral erythromycin and the risk of sudden death from cardiac causes, the researchers studied a previously identified Tennessee Medicaid cohort that included 1249943 person-years of follow-up and 1476 cases of confirmed sudden death from cardiac causes. They also looked for use of CYP3A inhibitors, former use of erythromycin, and, to assess possible confounding by indication, they examined use of amoxicillin, an antimicrobial agent with similar indications to erythromycin that does not prolong cardiac repolarization.

 

Given that there are alternatives to erythromycin and to most CYP3A inhibitors, the use of this combination should be avoided in clinical practice.

 

Results showed that the multivariate-adjusted rate of sudden death from cardiac causes among patients currently using erythromycin was twice as high as that among those who had not used any of the study antibiotic medications. There was no significant increase in the risk of sudden death among former users of erythromycin or among those who were currently using amoxicillin. The adjusted rate of sudden death from cardiac causes was five times as high among those who concurrently used CYP3A inhibitors and erythromycin than among those who had used neither CYP3A inhibitors nor any of the study antibiotic medications.

In contrast, there was no increase in the risk of sudden death among those who concurrently used amoxicillin and CYP3A inhibitors or those currently using any of the study antibiotic medications who had formerly used CYP3A inhibitors. Two calcium-channel blockersverapamil and diltiazemaccounted for nearly all the use of CYP3A inhibitors in the study.

Use with caution

In an accompanying Perspective, Drs Barbara Liu and David Juurlink (University of Toronto, ON) note that the substrates and inhibitors of the various cytochrome P-450 isoenzymes are numerous, but for practical purposes, attention should be focused on five major classes of drugs: antifungal agents, antiretroviral drugs, calcium-channel blockers, selective-serotonin-reuptake-inhibitor antidepressants, and antibiotics (particularly quinolones and macrolides).

"Along with amiodarone, drugs in these classes cause most of the clinically significant cytochrome P-450 enzyme inhibition in clinical practice," they note. "Consequently, when prescribing these medications, physicians should always entertain the possibility of a drug interaction."

They add, "In the absence of other predisposing factors, the absolute risk of drug-induced torsades de pointes is probably extremely low when a single QT-interval-prolonging drug is prescribed in therapeutic doses, as evidenced by the millions of courses of erythromycin that have been taken safely during the past 30 years. However, for patients with other preexisting drug-related or non-drug-related risk factors, QT-interval-prolonging drugs should be used very cautiously and only after the risks and benefits have been weighed on a case-by-case basis."



Related link

1. [Education > The EP show; Oct 12, 2001]


Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....